Alert archive / Florida / High Surf Advisories in 2010

High Surf Advisory 2, NWS Melbourne, FL

September 18, 2010Volusia County, Florida

NWS Melbourne, FL issued this high surf advisory at Sep 18, 2010, 3:29 PM EDT for Volusia County, Florida. It took effect at Sep 19, 2010, 2:00 AM EDT. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Sep 18, 2010, 3:29 PM EDT (19:29 UTC)
In effect from
Sep 19, 2010, 2:00 AM EDT
Expired
Sep 20, 2010, 8:00 PM EDT
In force
42 hr
Issued by
NWS Melbourne, FL

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2010-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2010-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WHUS42 KMLB 181929
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
329 PM EDT SAT SEP 18 2010

FLZ047-054-059-064-141-147-190800-
/O.CAN.KMLB.CF.S.0007.000000T0000Z-100921T0000Z/
/O.NEW.KMLB.SU.Y.0002.100919T0600Z-100920T2100Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
329 PM EDT SAT SEP 18 2010

...HIGH SURF ADVISORY IN EFFECT FROM 2 AM SUNDAY TO 5 PM EDT
MONDAY...
...HIGH RISK OF RIP CURRENTS CONTINUES...

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 2 AM SUNDAY TO 5 PM EDT
MONDAY. 

DISTANT HURRICANE IGOR WILL LIFT NORTH WELL EAST OF THE BAHAMAS
TONIGHT AND SUNDAY. LARGE SWELLS GENERATED BY IGOR ARE SPREADING
INTO THE COASTAL WATERS AND WILL CONTINUE TO PRODUCE A HIGH RISK
OF RIP CURRENTS AT THE BEACHES INTO EARLY NEXT WEEK. THE SURF IS
FORECAST TO INCREASE TONIGHT AND SUNDAY WITH BREAKING WAVES AROUND
7 FEET SUNDAY INTO MONDAY. ROUGH AND DANGEROUS SURF WILL RESULT
WITH NUMEROUS RIP CURRENTS. MINOR BEACH EROSION IS POSSIBLE AROUND
THE TIMES OF HIGH TIDE. THE FIRST HIGH TIDE OF CONCERN WILL BE
AROUND 6 AM SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP
CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING
SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS
INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL
BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM
ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR HELP.
SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF THE
CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY
AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME EXHAUSTED
QUICKLY.

&&

$$

KELLY
3 follow-up statements
572 
WHUS42 KMLB 190747
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
347 AM EDT SUN SEP 19 2010

FLZ047-054-059-064-141-147-200000-
/O.CON.KMLB.SU.Y.0002.000000T0000Z-100920T2100Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
347 AM EDT SUN SEP 19 2010

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT MONDAY...

DISTANT HURRICANE IGOR...WILL MOVE NORTH OVER THE WESTERN ATLANTIC
THROUGH TONIGHT BEFORE TURNING NORTHEAST AND WELL OUT TO SEAS ON
MONDAY. LARGE LONG PERIOD SWELLS GENERATED BY IGOR CONTINUE TO
SPREAD INTO THE COASTAL WATERS AND WILL CONTINUE TO PRODUCE A
HIGH RISK OF RIP CURRENTS AT THE BEACHES INTO EARLY NEXT WEEK. THE
SURF WILL INCREASE FURTHER TODAY WITH LARGE BREAKING WAVES OF 7 TO
8 FEET THROUGH MONDAY. NUMEROUS DANGEROUS RIP CURRENTS WILL OCCUR
WITH SOME MINOR BEACH EROSION IS POSSIBLE AROUND THE TIMES OF HIGH
TIDE.

THE NEXT TWO HIGH TIDES ALONG THE EAST CENTRAL FLORIDA COAST WILL
OCCUR BETWEEN 530 AND 600 AM THIS MORNING...AND AGAIN AROUND 6 PM
THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP
CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING
SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS
INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL
BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM
ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR
HELP. SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF
THE CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME
EXHAUSTED QUICKLY.

&&

$$

CRISTALDI
302 
WHUS42 KMLB 200755
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
355 AM EDT MON SEP 20 2010

FLZ047-054-059-064-141-147-210000-
/O.EXT.KMLB.SU.Y.0002.000000T0000Z-100921T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
355 AM EDT MON SEP 20 2010

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING...

DISTANT HURRICANE IGOR WILL MOVE NORTHEAST OVER THE OPEN ATLANTIC
...REMAINING WELL OUT TO SEA...THROUGH TONIGHT. LARGE LONG PERIOD
SWELLS FROM IGOR WILL CONTINUE OVER THE NEAR SHORE ATLANTIC WATERS
TODAY...WITH LARGE BREAKING WAVES OF 7 TO 9 FEET AT THE BEACHES...
AND A VERY HIGH RISK OF STRONG RIP CURRENTS. MINOR BEACH EROSION
IS POSSIBLE AROUND THE TIMES OF HIGH TIDE...WHICH WILL OCCUR ALONG
THE EAST CENTRAL FLORIDA COAST BETWEEN 6 AND 7 AM THIS MORNING...
AND AGAIN BETWEEN 6 AND 7 PM THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

LARGE BREAKERS CAN KNOCK YOU DOWN AND MAKE YOU SUSCEPTIBLE TO RIP
CURRENTS. A RIP CURRENT IS A NARROW CHANNEL OF WATER FLOWING
SEAWARD FROM THE SURF ZONE WHICH CAN CARRY EVEN STRONG SWIMMERS
INTO DEEPER WATER BEYOND THE SANDBAR. ALWAYS CHECK WITH LOCAL
BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH...AND SWIM
ONLY AT BEACHES WHERE LIFEGUARDS ARE PRESENT.

IF CAUGHT IN A RIP CURRENT TRY TO REMAIN CALM AND SIGNAL FOR
HELP. SWIM PARALLEL TO THE COASTLINE UNTIL FREE FROM THE PULL OF
THE CURRENT AND THEN RETURN TO SHORE. DO NOT ATTEMPT TO SWIM
DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG SWIMMER CAN BECOME
EXHAUSTED QUICKLY.

&&

$$
623 
WHUS42 KMLB 210002
CFWMLB

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
802 PM EDT MON SEP 20 2010

FLZ047-054-059-064-141-147-210115-
/O.EXP.KMLB.SU.Y.0002.000000T0000Z-100921T0000Z/
SOUTHERN BREVARD-INDIAN RIVER-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
NORTHERN BREVARD-
802 PM EDT MON SEP 20 2010

...HIGH SURF ADVISORY HAS EXPIRED...

THE HIGH SURF ADVISORY IS NO LONGER IN EFFECT. 

LONG PERIOD SWELLS FROM DISTANT HURRICANE IGOR WILL SLOWLY
SUBSIDE TONIGHT INTO TUESDAY AS IT MOVES NORTHEAST OVER THE OPEN
NORTH ATLANTIC. WAVES UP TO 4 TO 6 FEET CAN STILL BE EXPECTED
OVERNIGHT ALONG AREA BEACHES WHICH WILL HAVE THE POTENTIAL TO
CREATE PERIODS OF ROUGH SURF INTO THE EARLY MORNING HOURS.

ALSO...WAVE CONDITIONS WILL REMAIN FAVORABLE FOR A HIGH RISK FOR
STRONG AND DANGEROUS RIP CURRENTS TUESDAY.

$$

WEITLICH

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Sep 18, 10:45 AM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Sep 18, 10:45 AM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1045 AM EDT SAT SEP 18 2010

.DISCUSSION...

...HIGH RISK OF RIP CURRENTS THIS WEEKEND...

HIGH RES VIS SAT IMAGERY AND SURFACE OBS INDICATE AN EASTERLY SURGE
PUSHING WESTWARD ACROSS THE FA THIS MORNING. ISOLATED BUT HEAVY
SHOWERS ALG THE LEADING EDGE OF THIS SURGE HAVE AFFECTED PORTIONS OF
THE COAST THIS MORNING AND WILL SPREAD INLAND TO THE INTERIOR
COUNTIES. SO HAVE UPDATED THE FCST TO INCLUDE A SLIGHT CHANCE OF
SHOWERS ALL SECTIONS BUT MOST AREAS WILL REMAIN DRY. MORNING
SOUNDING SHOWS QUITE A BIT OF DRY AIR IN THE MID AND UPPER LEVELS SO
EXPECT PRECIP TO REMAIN AS LOW TOPPED SHOWERS. SATELLITE DERIVED
PRECIP WATER VALUES SHOW DRIER AIR OVER THE ATLC BEHIND THIS SMALL
SURGE SO EXPECT LESS SHOWER ACTIVITY OVER THE ATLC AND THE COAST
THIS AFTN. BREEZY E/NE WINDS 15-20 MPH ALG THE COAST.

MAIN CONCERN FOR TODAY WILL BE THE ROUGH SURF AND HIGH RISK FOR RIP
CURRENTS AT AREA BEACHES AS INCREASING LONG PERIOD SWELLS FROM
HURRICANE IGOR IMPACT THE COAST ALONG WITH SEVERAL BAR CUTS
REMAINING FROM RECENT SWELL EVENT GENERATED BY PREVIOUS HURRICANE
EARL.

&&

.AVIATION...
ISOLD SHOWERS WILL PRODUCE BRIEF MVFR CIGS BUT WILL HANDLE WITH VCSH
AND KEEP TAFS VFR.

&&

.MARINE...
A SURGE OF E/NE WINDS 15-20 KNOTS OVERSPREAD THE WATERS EARLY THIS
MORNING AND THE PGRAD SHOULD SUPPORT AROUND 15 KTS THIS AFTN.
COMBINED SEAS ARE 6 FT AT BUOYS 009 AND 010 WHICH INCLUDES A 4-5 FT
LONG PERIOD (14-15 SEC) SWELL COURTESY OF DISTANT HURRICANE IGOR.
WILL CONTINUE WITH ADVISORY FOR SEAS OFFSHORE AS SEAS MAY BUILD
QUICKLY AS IGOR LIFTS NORTH. SMALL CRAFT EXERCISE CAUTION NEARSHORE.
BOATERS SHOULD ALSO BE ALERT FOR ROUGH CONDITIONS WHEN NAVIGATING
INLETS TODAY...ESPECIALLY DURING THE OUTGOING TIDE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  88  75  89  73 /  10  10  20   0
MCO  92  71  91  71 /  10   0  20   0
MLB  88  77  89  76 /  20  10  20   0
VRB  89  76  90  75 /  20  10  20   0
LEE  91  71  91  71 /  10   0  20   0
SFB  90  72  91  71 /  10   0  20   0
ORL  91  73  90  73 /  10   0  20   0
FPR  88  75  90  75 /  20  10  20  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM EDT THIS
     EVENING FOR WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS FROM SEBASTIAN
     INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-WATERS FROM
     VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM
     OFFSHORE.

&&

KELLY
Hazardous weather outlook, Sep 18, 10:37 AM EDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1037 AM EDT SAT SEP 18 2010

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-182100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1037 AM EDT SAT SEP 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...COASTAL FLOOD IMPACT...
MODERATE ONSHORE FLOW WILL CONTINUE ALONG THE EAST CENTRAL
FLORIDA COAST TODAY...WHICH IN COMBINATION WITH BUILDING SWELLS
WILL BRING ROUGH SURF ALONG WITH MINOR BEACH EROSION. IMPACTS ARE
EXPECTED TO BE HIGHEST AROUND THE TIME OF HIGH TIDES WHICH ARE
BETWEEN 5 PM AND 6 PM THIS AFTERNOON. ROUGH SURF CAN KNOCK YOU
DOWN AND MAKE YOU SUSCEPTIBLE TO BEING CAUGHT IN A RIP CURRENT.
USE CAUTION WHEN ENTERING THE SURF TODAY...AND IF IN DOUBT...DONT
GO OUT.

...RIP CURRENT IMPACT...
DISTANT HURRICANE IGOR WILL CONTINUE TO LIFT NORTHWARDS TODAY...
WITH LONG PERIOD SWELLS CONTINUING TO BUILD ACROSS THE ATLANTIC
WATERS. THE SWELLS WILL BRING A HIGH RISK OF STRONG RIP CURRENTS
AT AREA BEACHES. THE THREAT WILL BE HIGHEST THIS AFTERNOON DUE TO
TIDAL EFFECTS.

AREA BEACH PATROLS ALONG THE SPACE AND TREASURE COASTS HAVE
REPORTED SEVERAL RESCUES OVER THE PAST FEW DAYS. CHECK WITH LOCAL
BEACH PATROLS ON CONDITIONS WHEN ARRIVING AT THE BEACH. IF
ENTERING THE WATER...ALWAYS STAY WITHIN SIGHT OF A LIFEGUARD.

IF YOU BECOME CAUGHT IN A RIP CURRENT...DO NOT PANIC. REMAIN CALM
AND BEGIN TO SWIM PARALLEL TO SHORE. ONCE YOU ARE AWAY FROM THE
FORCE OF THE RIP CURRENT...BEGIN TO SWIM BACK TO THE BEACH. DO
NOT ATTEMPT TO SWIM DIRECTLY AGAINST A RIP CURRENT. EVEN A STRONG
SWIMMER CAN BECOME EXHAUSTED QUICKLY.

...WIND AND SEA IMPACT...
WIND AND SEAS WILL PRESENT A HAZARD FOR SMALL CRAFT...ESPECIALLY
OVER THE WATERS BEYOND 20 MILES FROM THE COAST. SEAS WILL BE
AROUND 7 FEET BEYOND 20 NM...SEAS OF 4 TO 5 FEET CAN BE EXPECTED
WITHIN 20 NM...ALONG WITH GUSTY ONSHORE WINDS AROUND 15 KNOTS.
BOATERS SHOULD ALSO BE ALERT FOR ROUGH CONDITIONS WHEN NAVIGATING
INLETS DURING THE OUTGOING TIDE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
LONG PERIOD SWELLS FROM HURRICANE IGOR ARE FORECAST TO CONTINUE
TO BUILD THROUGH THE WEEKEND. MODERATE ONSHORE FLOW WILL
PERSIST...BRINGING A HIGH THREAT FOR STRONG RIP CURRENTS...ROUGH
SURF...AND HAZARDOUS BOATING CONDITIONS INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WIMMER

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:04 AM EDTCoastal Flood StatementMLBVolusia11 hr

Nearby

High Surf Advisories in Florida, 2010Every high surf advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.